Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2017, 7:36 PM EDT for 5 counties in Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 7:36 PM EDT (23:36 UTC)
- Expired
- May 18, 2017, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IN, Allen County, IN, Huntington County, IN, Wells County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:46 PM EDT | TSTM WND GST 53 | 2 Ne Nine Mile, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted.
445 WUUS53 KIWX 182336 SVRIWX INC001-003-069-179-183-190015- /O.NEW.KIWX.SV.W.0052.170518T2336Z-170519T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 736 PM EDT THU MAY 18 2017 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southern Allen County in northeastern Indiana... Southeastern Whitley County in northeastern Indiana... Northeastern Huntington County in northeastern Indiana... Northeastern Wells County in northeastern Indiana... Northwestern Adams County in northeastern Indiana... * Until 815 PM EDT * At 736 PM EDT, a severe thunderstorm was located 8 miles northeast of Huntington, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Wayne, Huntington, New Haven, Decatur, Ossian, Monroeville, Aboite, Middletown, Roanoke, Preble, Zanesville, Uniondale, Laud, Yoder, Peterson, Zulu, Tocsin, Kingsland, Rolling Hills and Townley. This includes the following highways... INTERSTATE 469 between MILE MARKERs 0 and 18. INTERSTATE 69 IN INDIANA between MILE MARKERs 289 and 303. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4090 8555 4106 8552 4104 8481 4075 8493 TIME...MOT...LOC 2336Z 275DEG 33KT 4097 8539 HAIL...0.75IN WIND...60MPH $$ NWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:11 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 18, 4:11 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 411 PM EDT Thu May 18 2017 .SYNOPSIS... Issued at 410 PM EDT Thu May 18 2017 Some scattered showers and isolated storms are expected this evening, primarily along and south of Route 24. Noticeably cooler air will then filter in overnight behind a cold front. Highs on Friday will run about 15 to 20 degrees colder than today. Rain chances return for the weekend as the frontal band lifts back northward, with the best chances Saturday afternoon into Saturday night. && .SHORT TERM...(This Evening through Friday) Issued at 356 PM EDT Thu May 18 2017 Corridor of 1000-1500 j/kg along with effective deep layer shear of 30 knots with convection starting to fire amid prior robust roll/cu streets. Lack of significant severe parameters, low level forcing stabilizing boundary layer beyond 00 UTC and overall mid level height rises. Upstream cold front attendant to dampening yoop mid level vortex to bring substantially cooler albeit shallow boundary layer south of cwa by daybreak Friday. Ensuing shower chances on flank of return/elevated warm air advection wing/especially southwest third to half cwa but not expected to be widespread/robust until much later in weekend. && .LONG TERM...(Friday Night through Thursday) Issued at 356 PM EDT Thu May 18 2017 As greater mid/upper level support lifts out of central Rockies and into Upper Midwest/Mississippi Valley expect more fervor to moisture return/destabilization for greater coverage of shra/tsra Sat afternoon into Sat night. Drier/cooler behind second cold frontal passage to start early next week followed by a strong northern stream wave to redig cyclone farther south over southern portions of Upper Great Lakes into Lower Ohio Valley. A bit more selective with thunder chances, relegated to lesser slight chances Tuesday afternoon with lesser low level lapse rates thereafter in deeply cool/stacked system. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 118 PM EDT Thu May 18 2017 Well mixed air mass in place. Winds continue through 02Z as the trof and surface front continue to make way through the region. Limited low level moisture and expect that convection will be limited to right along the frontal/trof axis between 21-01Z. Isold tsra with wind gusts the greatest threat East and South of a TOL-FWA-GUS line. Have introduced VCTS for FWA TAF only. LLWS along and immediately northward of the trof axis through 02Z and the most favored areas being in MI/NRN Tier counties of IN. Winds decrease quickly and continue to back after 03Z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081. OH...NONE. LM...Small Craft Advisory until 11 AM EDT Friday for LMZ043-046. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 4:17 AM EDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 417 AM EDT Thu May 18 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-190830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 417 AM EDT Thu May 18 2017 /317 AM CDT Thu May 18 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Southwest winds will gust in the 30 to 40 mph range for most locations this afternoon with a few gusts up to 45 mph across Michigan. Thunderstorms are possible this evening. A few of these storms could produce isolated damaging wind gusts...mainly along and south of highway 24. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible again Saturday into Sunday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-190830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 417 AM EDT Thu May 18 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Hazardous conditions for small craft will continue through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous conditions for small craft will persist through Friday. Thunderstorms are possible Saturday into early Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, May 18, 6:50 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 ESE DESHLER 41.20N 83.89W
05/18/2017 HENRY OH PUBLIC
TRAMPOLINE TOSSED INTO A TRAILER, CAUSING
MINOR DAMAGE TO THE TRAILER. TRAMPOLINE WAS
TIED DOWN.
&&
MCDLocal storm report, May 18, 6:51 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN AKRON 41.04N 86.02W
05/18/2017 M1.03 INCH FULTON IN TRAINED SPOTTER
30 MINUTE STORM TOTAL PRECIPITATION.
&&
MCDSpecial weather statement, May 18, 6:51 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU MAY 18 2017
INZ018-026-OHZ015-182330-
Allen-Wells-Paulding-
651 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT ALLEN...NORTHEASTERN WELLS AND
SOUTHWESTERN PAULDING COUNTIES...
At 650 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving east at 55 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Fort Wayne, New Haven, Ossian, Antwerp, Woodburn, Monroeville, Payne,
Aboite, Middletown, Zanesville, Yoder, Edgerton In Allen County,
Zulu, Mcgill, Rolling Hills, Townley, Nine Mile, Dunfee, Poe and
Harlan.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 28.
INTERSTATE 69 IN INDIANA between MILE MARKERs 294 and 313.
LAT...LON 4084 8529 4098 8534 4109 8534 4124 8477
4099 8464 4099 8479 4094 8481 4092 8492
4092 8507 4089 8507
TIME...MOT...LOC 2250Z 252DEG 49KT 4102 8523
NWSSpecial weather statement, May 18, 7:03 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Northern Indiana 703 PM EDT THU MAY 18 2017 INZ016>018-024-025-182345- Wabash-Whitley-Huntington-Kosciusko-Allen- 703 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN... NORTHEASTERN WABASH...SOUTHERN WHITLEY...NORTHERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO COUNTIES... At 703 PM EDT, a strong thunderstorm was located over North Manchester, moving east at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... North Manchester, South Whitley, Aboite, Roanoke, Laud, Dunfee, Collamer, Liberty Mills, Goblesville, Bracken, Coesse, Tunker, Washington Center, Raber, Bippus, Lake Everett, Luther and Peabody. This includes the following highways... INTERSTATE 469 near MILE MARKER 8. INTERSTATE 69 IN INDIANA between MILE MARKERs 297 and 298. LAT...LON 4090 8577 4106 8587 4116 8531 4096 8527 TIME...MOT...LOC 2303Z 252DEG 30KT 4099 8575 NWS
Special weather statement, May 18, 7:25 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
725 PM EDT THU MAY 18 2017
INZ022>024-190015-
Wabash-Miami-Cass-
725 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...NORTHEASTERN
CASS AND NORTHWESTERN MIAMI COUNTIES...
At 724 PM EDT, a strong thunderstorm was located near Logansport,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Logansport, Peru, Wabash, North Manchester, Mexico, Erie, Denver,
Roann, Lagro, Leases Corner, Deedsville, Hoover, Lucerne, Anoka,
Chili, Ijamsville, Stockdale, New Waverly, Urbana and Twelve Mile.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4069 8638 4087 8645 4091 8629 4091 8617
4094 8617 4105 8577 4104 8575 4084 8567
4069 8637
TIME...MOT...LOC 2324Z 252DEG 30KT 4084 8629
NWSLocal storm report, May 18, 7:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
736 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST OTTAWA 41.02N 84.04W
05/18/2017 M48 MPH PUTNAM OH AWOS
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:57 AM EDT | Special Marine Warning | IWX | 2 hr | |
| May 18, 5:00 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 30 min |
| May 18, 6:00 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash, Whitley | 45 min |
| May 18, 6:20 PM EDT | Special Weather Statement | IWX | Fulton | 25 min |
| May 18, 6:31 PM EDT | Special Weather Statement | IWX | White | 44 min |
| May 18, 6:41 PM EDT | Special Weather Statement | IWX | Cass | 49 min |
| May 18, 6:51 PM EDT | Special Weather Statement | IWX | Allen | 39 min |
| May 18, 7:03 PM EDT | Special Weather Statement | IWX | Whitley | 42 min |
| May 18, 7:25 PM EDT | Special Weather Statement | IWX | Cass, Miami, Wabash | 50 min |
| May 18, 7:51 PM EDT | Areal Flood Advisory | IWX | Allen, Huntington | 3 hr |
| May 18, 7:56 PM EDT | Special Weather Statement | IWX | Miami, Wabash | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.